Topical steroids may harm the eyes
Steroids are one of the most commonly prescribed drugs, used mainly to treat various autoimmune and inflammatory conditions. Although they do have numerous benefits, steroid usage can cause many adverse effects as well. The most important effects affecting the eyes are steroid-induced glaucoma and cataracts. Steroid-induced iatrogenic glaucoma was described for the first time in the 1950s. It can occur after steroid use in susceptible individuals, commonly after topical, periocular, or intraocular administration. Intraocular pressure (IOP) usually increases in 3 to 6 weeks following topical steroid use. We describe a clinical case of long-term use of topical steroids, found with the DrugCard platform during local medical literature monitoring. Drugs prescribed to treat allergic conjunctivitis caused increased intraocular pressure and severe dry eyes.
Long-term use of topical steroids for allergic conjunctivitis
Eye allergies, also called “allergic conjunctivitis,” are a common eye condition. The tissue that lines the inside of the eyelid and outside of the eyeball is called the conjunctiva. This tissue keeps your eyelid and eyeball moist. Allergic conjunctivitis occurs when this tissue becomes inflamed. Patients predominantly complain about itching, irritation and redness of the eyes which affect the quality of daily living. The symptoms can be provoked by exposure to dry and windy climates. The common complications are dry eyes, inflammation and corneal scars. If the condition is left untreated, it may result in loss of vision. Topical antihistamines, nonsteroidal anti-inflammatory drugs (NSAIDs), and steroids are traditionally used to treat ocular allergies. The long-term use of topical steroids is associated with cataracts and the gradual increase in intraocular pressure resulting in glaucoma.
Description of the clinical case
This case was published in the «Bahrain Medical Bulletin». A 13-year-old boy presented to the Department of Ophthalmology for an eye examination. He complained of mild ocular pain from the right eye associated with a headache. He had a past medical history of red eyes and was treated in another facility with topical Tobramycin 0.3%-Dexamethasone 0.5% ointment and fluorometholone for allergic conjunctivitis. No past medical history of atopic conditions was reported. The slit lamp examination showed a mild form of allergic papillary conjunctivitis and disc cupping in the optic nerve of the right eye. A tonometry test showed the IOP to be 46 for the right eye and 18 mm Hg for the left eye. Optical coherence tomography (OCT) showed very mild cupping on the right eye and mild swallowing in the anterior chamber.
Clinical case discussion
Individuals with increased IOP following steroid use are referred to as “steroid responders”. Children may be more susceptible than adults, with up to 60% developing a ‘high’ IOP response. The IOP rise in children appears to be dose-dependent, may develop after a shorter time after steroid administration, and with a higher IOP peak than in adults. This patient was a steroid responder therefore he experienced an IOP increase which led to damage to the retinal nerve fiber layer. The aggravating medications were stopped, and the patient was placed on oral acetazolamide, dorzolamide-timolol and bimatoprost-timolol eye drops for 1 week. In the follow-up visit after a week, there was a drastic improvement in the patient’s symptoms and examination revealed decreased IOP. The OCT showed a reversal of the right optic nerve cupping.
Long-term use of topical steroids as a global problem
The use of steroids can lead to significant ocular side effects. Steroid-induced glaucoma is an iatrogenic and preventable disease. IOP elevation following steroid use is well-documented. An increasing amount of cases of steroid-induced glaucoma reported in the literature have made this a global issue. Steroid-induced IOP elevation can occur in any age group. However, most studies have focused on adults. Increasing trends of steroid-induced glaucoma in children over the last few years have been reported. Probably this is a sign of spreading the unmonitored steroid use. An increase of IOP after steroid therapy occurs more frequently with topical administration than systemic administration. This includes medical use of drops or ointment applied directly to the eye or over the skin of the eyelids. Therefore, self-medication should be avoided and discouraged under all circumstances.